Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 138, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 18, 2012, 2:33 PM EDT for Lee County, Scott County, Wise County, Virginia. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2012, 2:33 PM EDT (18:33 UTC)
- Expired
- May 18, 2012, 3:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Lee County, VA, Scott County, VA, Wise County, VA
The radar
The Knoxville radar (KMRX), 91 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 2:35 PM EDT | HAIL 1 | Big Stone Gap, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.6 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
019 WUUS54 KMRX 181833 SVRMRX VAC105-169-195-181915- /O.NEW.KMRX.SV.W.0138.120518T1833Z-120518T1915Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 233 PM EDT FRI MAY 18 2012 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME EASTERN LEE COUNTY IN SOUTHWEST VIRGINIA... SCOTT COUNTY IN SOUTHWEST VIRGINIA... WISE COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 315 PM EDT * AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR BIG STONE GAP...OR 8 MILES SOUTHWEST OF NORTON...AND MOVING SOUTHWEST AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE... BIG STONE GAP AND JASPER. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3670 8274 3678 8291 3694 8273 3686 8261 TIME...MOT...LOC 1833Z 032DEG 7KT 3685 8274 $$ DGS
2 follow-up statements
220 WWUS54 KMRX 181847 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 247 PM EDT FRI MAY 18 2012 VAC105-169-195-181915- /O.CON.KMRX.SV.W.0138.000000T0000Z-120518T1915Z/ SCOTT VA-WISE VA-LEE VA- 247 PM EDT FRI MAY 18 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT FOR EXTREME EASTERN LEE...EXTREME SOUTHERN WISE AND SCOTT COUNTIES... AT 245 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR BIG STONE GAP...OR 10 MILES SOUTHWEST OF NORTON...MOVING SOUTHWEST AT 10 MPH. LOCATIONS IN THE WARNING INCLUDE... JASPER. PRECAUTIONARY/PREPAREDNESS ACTIONS... HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN BIG STONE GAP WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. && LAT...LON 3686 8269 3670 8274 3678 8291 3690 8277 TIME...MOT...LOC 1847Z 038DEG 8KT 3683 8276 $$ DGS
819 WWUS54 KMRX 181914 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 314 PM EDT FRI MAY 18 2012 VAC105-169-195-181925- /O.EXP.KMRX.SV.W.0138.000000T0000Z-120518T1915Z/ SCOTT VA-WISE VA-LEE VA- 314 PM EDT FRI MAY 18 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EASTERN LEE...EXTREME SOUTHERN WISE AND SCOTT COUNTIES HAS EXPIRED... THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3686 8269 3670 8274 3678 8291 3690 8277 TIME...MOT...LOC 1915Z 038DEG 8KT 3678 8281 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:08 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 18, 1:08 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 108 PM EDT FRI MAY 18 2012 .AVIATION... ISOLATED SHOWERS HAVE DEVELOPED ALONG THE HIGHER TERRAIN OF EAST TN AND SW VA THIS AFTERNOON. MOST OF THIS ACTIVITY SHOULD STAY OUT OF THE TN VALLEY...SO WILL NOT MENTION ANY TS IN THE TAFS. WITH LITTLE CHANGE EXPECTED TO THE WEATHER PATTERN OVER THE NEXT 24 HOURS...WILL FOLLOW A PERSISTENCE FORECAST WTIH MVFR FOG AT TYS AND TRI FOR A FEW HOURS LATE TONIGHT. OTHERWISE THE FORECAST WILL BE VFR WITH LIGHT WINDS. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS
Hazardous weather outlook, May 18, 3:21 AM EDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 321 AM EDT FRI MAY 18 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-190730- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 321 AM EDT FRI MAY 18 2012 /221 AM CDT FRI MAY 18 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SOME ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY THIS AFTERNOON INTO THE EVENING. A FEW STORMS MAY BECOME STRONG TO SEVERE...WITH THE THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THE SUMMER-LIKE PATTERN WILL LINGER OVER THE SOUTHERN APPALACHIAN REGION THROUGH NEXT WEEK...WITH ISOLATED THUNDERSTORMS DEVELOPING DURING THE AFTERNOON AND EVENING HOURS...AROUND THE HIGHER ELEVATIONS. EACH DAY...A FEW STORMS MAY BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. A WEAK COLD FRONT WILL MOVE INTO THE TENNESSEE RIVER VALLEY ON TUESDAY...BRINGING A SLIGHTLY BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS MAY BECOME STRONG TO SEVERE...WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. ON WEDNESDAY...AN UPPER LEVEL TROUGH WILL LINGER IN THE VICINITY OF THE SOUTHERN APPALACHIANS LEADING TO THE POSSIBILITY OF ISOLATED SEVERE CONVECTION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF THE EXPECTED THREATS.
In the hours before
Special weather statement, May 18, 2:22 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 222 PM EDT FRI MAY 18 2012 VAZ001-002-005-181930- LEE VA-SCOTT VA-WISE VA- 222 PM EDT FRI MAY 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN LEE...WISE AND SCOTT COUNTIES UNTIL 330 PM EDT... AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BIG STONE GAP...OR 6 MILES SOUTHWEST OF NORTON...MOVING SOUTHWEST AT 5 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BIG STONE GAP AND JASPER. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.